Dr wants for me to start Prolia. I have been researching. Would like to know if anyone in this group is taking. Worry about side effects.
Interested in more discussions like this? Go to the Osteoporosis & Bone Health Support Group.
After I received my second Prolia injection I have had severe joint, muscle and bone pain. Does anyone know how to relieve these side effects or reverse these symptoms?
Jump to this post
Hi, The same thing happened to me. Plus, my hair started falling out right after the first injection. I stopped with the 2nd injection as it simply was not worth it to be miserable every day. I now feel great! I told the endocrinologist (Chairman of Endocrinolgy at a large hospital and former chairman of the national endocrinology association) I was stopping and wanted to know the risk of not taking it. He calculated the risk and did not try to stop me. He put me on calcium and ergocalciferol (vitamin D). I now feel great and will never take another of those osteoporosis drugs. (I feel they only benefit the drug companies, not the patient.) By the way, it took a few months for the pain to go away, but now I am pain free and can live a normal life. Good luck!
Prolia injections. Good or bad.
Thank you so much for your reply. I felt so alone. I can't believe I am in this mess and I really don't know how to find the safest way to end it. I do not want to continue with Prolia. I have been in so very much severe pain. But all my doctors told me to get it. In fact they told me Prolia had 15% fewer side effects than the alternatives. So I am terrified to take one of the alternatives and at the same time terrified to see the rebound effects of stopping Prolia. I even paid out of pocket for the Prolia because I was told it was the safest drug.
I don't know how to proceed. I already take calcium and vitamin D every day. What is the best way to stop this drug ?
Thank you so much for responding !!!! I really appreciate any factual advice I can get.
I stopped cold turkey after so many hemorrhagic UTIs. I added weight bearing exercise, walking and AlgaeCal plant based calcium and Strontium. Bone density declined slightly but then actually improved. No fractures after stopping. Your doctor will not want you to stop but do what’s best for your body.
I recently was told that I needed a Prolia shot for osteoporosis. I have read horrible side effects about this shot. I trust my dr. and he assures me that it is safe and he hasn’t had an issues with giving it. I’m really struggling with what to do.
Welcome @sweetpea60. Reading the full spectrum of possible side effects can make one nervous. Good for you for doing your research along with talking with your doctor.
You'll notice that I moved your question to this existing discussion where other members like @artscaping @windyshores @patmcg @migizii and others are talking about Prolia. My mother takes Prolia and has only experienced the benefits and no negative side effects for her. I realize that everyone is different.
Sweetpea, have you told your doctor about your misgivings? Have you asked about your options?
@sweetpea60 Good evening and thank you @colleenyoung for the introduction. Welcome to one of the busiest groups on Connect and that is Osteoporosis. Most of us have been in the same position as you are and that is attempting to find the best medication solution for ourselves. At this point, there are two purposes for osteoporosis medications……1. to build new bone and 2. to protect new and existing bone from reabsorption.
The newest products are essentially multi-taskers. Forteo and Tymlos build new bone. Evenity not only builds new bone…….it also has the ability to protect bone. Prolia, on the other hand, protects bone. The current thinking is that based upon your Dexa scan scores, you should begin by building bone. So…..for two years you can select either Forteo or Tymlos which are daily injections. They each work a little differently and you can read about that process on the websites for each medication. Evenity, at this point, is taken for one year.
At the end of the building, you will want to choose a "protector". Prolia is the only protector that is not a bisphosphonate. Here are the issues with Prolia. You can not stop taking it without exposing yourself to fractures. Many "protectors" permit you to take a holiday once in a while. Prolia does not let you take a break. I don't know how old you are but you could be on Prolia for quite some time.
Prolia also has a list of side effects with which you may already be familiar. What helped me was to seek a consultation at Mayo Clinic because I ended up in a Prolia trap. For example, taking a large dose every six months was just too much for my body. I am now taking a small dose of alendronate every Monday. In this way, I don't have the risk of side effects. And I am taking a medication which permits holidays.
This is a brief introduction oriented around Prolia. Please don't hesitate to learn as much as you can. It is the knowledge that has the power to help you with your decision-making. And although I, in no way, have all the answers, I am happy to help you with your questions.
What is at the top of your list?
May you be safe, protected, and free from inner and outer harm.
My doc said he does not want to prescribe Prolia for me.
Depending on DEXA scores and fracture history, the bone-builders are the best choice AND they work better if you have not taken Prolia or a bisphosphonate first, according to studies.
You can take Evenity after Forteo or Tymlos but not the other way around.
I chose Tymlos because the dose is adjustable and I ramped it up from 2 clicks to 7 over a few weeks to minimize side effects.
Tymlos and Forteo both have financial assistance programs if you meet eligibility requirements.
Not everyone has the same side effects. I had severe pain in my thigh after taking prolia for three years. It felt like I was trying to walk on a broken leg. It also caused bone loss in my jawbone, so I’m unable to have an implant.
Where can I begin? How about the pain from three broken vertebrae when (after several years on Prolia) the docs said I had to have a "drug vacation." It was a vacation to Hades – three vertebrae broke not long after, and I have not had a pain free day since — even after much physical therapy. The other issue is macular degeneration of the retina threatening me with blindness. To be fair, one retinal specialist says it is because I have osteoporosis But another retinal specialist says it is because I am on Prolia. Both are true, so go figure. But the three vertebral fractures (two thoracic and one lumbar) are another thing and definitely associated either with Prolia or not getting the shot on time. My info may be out of date and I'm not a doctor. But don't go near this drug until you do your research!
All I will say is that if your doctor recommends a medication, please go home and think about it. Do your research, ask about alternatives, get a second or even a third opinion. The osteoporosis did not happen overnight and it will not be healed overnight either. I have one doctors opinion but have appts for 2 others, one being someone that may take more alternative approaches and the other an expert in the field. Don’t make a hasty decision that you may not be happy with later. Don’t let anyone scare you about it. Anyone can break a bone at anytime under any circumstances, so don’t let fear of that possibility be your motivation to make a rash decision.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In